MDJunction - People Helping People
 
Ask a Question
04/30/2008 06:42 AM

Prednisone

hshoe29
hshoe29  
Posts: 133
Member

Is prednisone God sent or the Devil....Devil ? I have been in a flare for about a month. I recent got diagnosed about a week ago by my rhummy. My primary care doc started me on prednisone to tame the flare until the methotrexate kicks inAngry I am 5'4 and have gained 45lbs. I now weigh 180lbs.Sick I never thought I would be this heavy until I was "prego"

But....I try to remember that least I am at home having this flare and treatment. My docs said that I could be in the hospital with everything that is going on but I can reckonize when something is different and treat the symptoms quickly with meds. My SED rate is 50, RA 52[/b], SS-A & SS-B >8. Sooo....basically my body is raging!!!!!Sad

My rhummy has prescribe ABSOLUTELY NOOOO EXECRISE for a month. I never thought I would be so pissed to have a doc tell me not work-outor worry about losing wt. He said that after the flare the wt will come down. That it is just the prednisone. CAN ANYONE TELL ME THAT'S TRUE?

Reply

04/30/2008 07:24 AM
JoanieK
JoanieK  
Posts: 13
Member

Hang in there. That is what prednisone does but it also is helping. I have been there and possibly soon will be there again but don't worry when they start weening you to a lower dosage your weight will start going down also.

Stay Positive Smile


04/30/2008 07:28 AM
TLClose
 
Posts: 45
Member

I know its hard with prednisone. It does extremely well with controlling the pain. And they do slowly get you off of it. I used to be on it for a year and gained more than 80 lbs. I was sooooo upset. I quit taking it more than a year ago and I am still fighting the weight. Now to help control the pain I take mobic.

As JoanieK said "Stay Positive"


04/30/2008 10:23 AM
mumeva
mumeva  
Posts: 6280
Group Leader
I'm an Advocate

I too gained enormous amount of weight. I would go on prednisone during a huge flare and gain weight than would go down off prednisone and lose weight, its a roller coaster ride. I've had brain bleeds so the rhummy doc. wants me completely off prednisone, so now every other day I do 4 and 5 next month I do only 4. I've been in a flare since she started lowering my dosage in February so since I can't take "asperin" Sp? I take tylenol arthritis which really doesn't help. When the pain in my head is so excruciating I take Dilaudid. I'm still not excercising because of the vertigo, but will hopefully soon. You will lose the weight when you go down off prednisone so like everyone else says stay positive.

Eva


04/30/2008 11:16 PM
LupieToons
LupieToons  
Posts: 358
Member
I'm an Advocate

[b]Prednisone is one of the necessary evils. It's effectiveness on pain/inflammation and other factors is very good. It's side effects are daunting. However, the goal is to take it only when needed and then wean off s-l-o-w-l-y.

The weight gain gets me too. If it's any consolation, I'm 4'9" and 154 lbs. Jumbo has nothing on me!

The only obvious effect with steroids that bother me are the irritable moods when I have to take a dose-pak. Even my cats avoid me.

Now I am on a low-dose/daily regimine.

I'm not a big eater...never have been...and was 110 lbs. just before I became ill. Didn't have osteoporosis yet and my height was 4'11, and that's a fact.

Maybe I should change my userID to ShortnStumpy, but that sounds like a hamburger and as roids increase my appetite, i'm goign to go scout for some ice cream!

(Sometimes you just have to thumb your nose at the yukky stuff and laugh in the face of adversity.)

Peace out.


05/01/2008 09:39 PM
hshoe29
hshoe29  
Posts: 133
Member

Just wanted to thank everyone for your thoughts and support. I now know that prednisone is a great drug with "large" (lol) side effects. My doctor said that my wt will get better after the prednisone weening is over. I am starting to feel better after 2 weeks of prednisone and one full week of methotrexate. After a couple of weeks of medical cocktail of drugs, I am being to see the light again...I feel like I am FINALLY coming back to me not the lupus.

Thanks again for everything and keeping me positive!W00t

Heather


05/23/2008 10:47 AM
crazymomtls
crazymomtls  
Posts: 2
New Member

hi ive been on prednisone for 2 years along with methotrexate and plaquenil. i have tried 2 or 3 times to wean off but i get to 1-2 mg daily and have some kind of pain and swelling and then have to go back up. anyone else have problems weaning?

05/23/2008 11:02 AM
TLClose
 
Posts: 45
Member

I had problems at first as well. I would stop the meds for about a month and the pain would be to bad so I would start taking it again. So I started working out with pilates and I was able to quit taking the methotrexate and the prednisone. I feel alot better. I discovered that the Metho. slows down your metabolism and of course the pred. makes you gain weight, so with the two combined it was worse for me. I stopped taking both of them. I stopped the pred. 1 1/2 yrs ago and I stopped the Metho. about 2 months now. So far I have lost 20 lbs. and I feel great.

Everyone's reaction is different when they stop taking certain meds. I'm just thankfull it worked for me and I hope it works for others the same way.

I love this support site because I have learned so much from everyone. I know you will also feel right at home.

Thank you to everyone for giving me strength.


05/24/2008 10:30 PM
tleigh71
tleigh71  
Posts: 11
Member

I have had a difficult time coming off prednisone as well. My doctor has added Cytoxin and now methotrexate in order to lower my steroid dosage. I actually made it to 15 mg and then got very sick again. I'm beginning to wonder if I will ever see the end of prednisone. Hang in there...we will get there!

05/25/2008 06:39 PM
mumeva
mumeva  
Posts: 6280
Group Leader
I'm an Advocate

I too was having trouble coming down off prednisone. I was on 60 mgs. for quite a while and ended up in the hospital last August. While I was in the hospital they lowered my dosage to 40 than 20. I am now currently on 4 mgs. I am so glad that my doc. wants me off. I am also on Imuran and Cellcept so I'm not without some type of immunosuppresant drugs. I just went thru a three week flare and ended up taking 20 mgs. of prednisone for three days and finally on the fourth day it started to help and I feel somewhat normal as of this time. But your right hang in there and you will get thru this.

Eva

Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved